Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Sulfasalazine horrible nausea/fatigue


09-02-2013, 07:13 PM   #1
Trischolar
 
Trischolar's Avatar
 
Join Date: Jul 2012
Location: Chapel Hill, North Carolina

My Support Groups:
Sulfasalazine horrible nausea/fatigue

I could use some advice about dealing with the side effects of Sulfasalazine or requesting something different. I started taking it 3 months ago and have dealt with terrible fatigue and nausea since though it has helped the diarrhea and joint pain. A few weeks ago I got sick (unrelated spell of vertigo) and stopped taking it because I was overwhelmed and couldn't take the nausea on top of the world spinning. After the vertigo cleared up, I felt on top of the world, had so much energy and no nausea. Unfortunately it was short lived and the Crohn's symptoms came back after about a week.

I talked to my doctor to see if there were other options with fewer side effects and he said there really wasn't. I am a bit confused as to why he didn't recommend one of the other related 5-ASA drugs. He told me if I really couldn't tolerate it we could try Entocort but that the Entocort could stop working after a while and then wasn't sure what we would try next. I guess I am not sick enough to warrant the heavy hitting medications out there. I started the Sulfasalazine back 5 days ago (500mg twice a day) and feel terrible, with nausea and fatigue in addition to the D which has not yet cleared back up.

The reason I am a bit confusing as a patient is that I have a clear Crohn's diagnosis through surgical pathology back in 2005 (abscess in terminal ileum). I was fine for many years on no meds but then over the last 2 years have had near constant D and joint pain, but otherwise I seem to be in remission- meaning no sign of damage through colonoscopy or scans. No one seems to be sure if I am in remission or not. To me the daily reality of the D and pain doesn't make me feel like I am in remission, though of course I am glad they aren't finding physical damage.

If I try and stick with the sulfasalzine will the side effects get better over time? Are there any down sides to going ahead and trying the Entocort and seeing what happens?

Thanks!
09-05-2013, 11:59 AM   #2
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
Hey, side effects of meds like this one are less common, that's why they are used so regularly, but they do happen and can make us feel rotten. The 5- ASA drugs are formulated to each target a specific area, although some can be used to treat both the small intestine and the colon. I am surprised that you weren't at least offered something to help with the nausea.

The lack of clinical signs doesn't mean this isn't a flare, it could be that it just isn't detectable yet.

The other crohns drugs all have side effects too, so your gi is right there, but he should of said that not everyone gets them. I had horrible cramps on pentasa, went to entocort and was fine.

If your doctor is agreeable then you could try entocort to get this flare under control and then there are lots of options for what to use long term afterwords such as an immunosuppressive medication like 6mp. Maybe you could even do entocort and then pentasa.

If your GI isn't willing to try other treatments and always sticks to the milder stuff then maybe it's time to find a new one.
__________________


Nicola
coeliac disease/Osteopenia /Crohns/Arthritis/
laperoscopic hemicolectomy 25/06/ 2013

Meds- Vedolizumab, sulfasalazine, Lansoprazole, Vitamin D, prochlorperazine, Oramorph, MST, B12 shots My journey with crohns: http://glutenfreecookiemonster.wordpress.com/

Allergic to - inflectra, aza

Non CD meds - Gabapentin, paracetamol, ventolin
09-06-2013, 05:49 PM   #3
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
Valleysangel92 has given good advice.

He didn't give you another 5-ASA because they are all the same basic drug - aspirin. You are very likely to have the same reaction (or worse) to a different one.

I suggest you look for a new doctor. Your level of illness merits 6-MP or MTX in my layperson's opinion or you are asking for another abscess or fistula.

Entocort is a short term fix - as he said - and it would be appropriate if he was going to start you on 6-MP or MTX in the meantime. Those drugs take 6 weeks to 4 months to become effective.
__________________
Badger, 18, CD, overall great guy
Dxd age 10, 2006 after nearly 1 year of active sx
Current CD meds: Remicade, Methotrexate and Omeprazole, Vit. D, Calcium, Folic Acid, Probiotic

Nothing I say here should be construed as medical advice. I am not a doctor. These are just my opinions.
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Sulfasalazine horrible nausea/fatigue
Thread Tools


All times are GMT -5. The time now is 09:23 AM.
Copyright 2006-2017 Crohnsforum.com